Utah, 2015Winter Storm and High Wind in Utah, November 16 to 17, 2015
November 16 to 17, 2015 · NWS SLC · 5 events in 5 counties and zones
A cold and moist winter storm brought heavy snow and strong winds to portions of northern and central Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and moist winter storm brought heavy snow and strong winds to portions of northern and central Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 15, 10:24 PM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Nov 15, 10:24 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1024 PM MST SUN NOV 15 2015
.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL CROSS THE REGION
TONIGHT THROUGH MONDAY. A MOIST WESTERLY FLOW BEHIND THIS SYSTEM
WILL FOLLOW ACROSS FAR NORTHERN UTAH THROUGH MIDWEEK WHILE THE
REMAINDER OF THE REGION DRIES OUT.
&&
.DISCUSSION...AN UPPER LEVEL TROUGH DIGGING INTO THE GREAT BASIN
THIS EVENING WILL CROSS THE REGION OVER THE NEXT 24 HOURS. A
STRONG JET ALONG THE BACK SIDE OF THIS TROUGH IS HELPING IT TO
DIG AND SPLIT AS IT ENTERS THE GREAT BASIN...WITH AN UPPER LOW
IN THE PROCESS OF FORMING ACROSS SOUTHERN NV. THIS FEATURE WILL
MAKE ITS WAY EASTWARD ALONG THE UT/AZ BORDER REGION MONDAY.
AHEAD OF THIS FEATURE UPPER LEVEL DIFFLUENCE COUPLED WITH A WEAKER
EJECTING WAVE IS FUELING PRECIPITATION ACROSS SOUTHWEST AND SOUTH
CENTRAL UT WHERE SNOW LEVELS ARE FLUCTUATING BETWEEN 5500 AND 6000
FEET. SOME OF THIS MOISTURE IS ADVECTING NORTHWARD WHERE LIGHT
SHOWERS ALONG WITH GUSTY WINDS HAVE SPREAD INTO PORTIONS OF THE
WASATCH FRONT.
00Z GUIDANCE REMAINED FAIRLY CONSISTENT TAKING THE BRUNT OF THE
PRECIPITATION MONDAY THROUGH CENTRAL AND SOUTHERN UT. PRECIP
ACROSS THE NORTH IS A BIT MORE IFFY AND WILL LIKELY BE TIED TO THE
SURFACE COLD FRONT EXPECTED TO SWEEP THROUGH THE WASATCH FRONT
MONDAY MORNING. WITH THE UPPER LOW CLOSING OFF FURTHER WEST AND
THE FLOW ALOFT GOING NORTHERLY ITS ENTIRELY POSSIBLE THE WASATCH
FRONT MISSES OUT ON ACCUMULATING SNOWFALL...AND THIS IS HINTED AT
IN BOTH THE NAM AND RAP.
UPDATED EARLIER TO INCREASE POPS ACROSS THE NORTH LATE EVENING
THROUGH OVERNIGHT. OTHERWISE GOING FORECAST AND HEADLINES
LOOK REASONABLE.
&&
.AVIATION...THE SLC TERMINAL WILL SEE SOUTH WINDS DECREASING
OVERNIGHT AND SHIFTING TO THE NORTHWEST AROUND 12-13Z. THERE IS A 30
PERCENT CHANCE THAT WIND SHIFT OCCURS CLOSER TO 14Z. CIGS SHOULD
REMAIN AROUND 060-070BKN THROUGH 13Z THEN LOWER TO AROUND BKN040 IN
VICINITY OF SNOW SHOWERS. NORTHWEST WINDS WILL INCREASE MONDAY
AFTERNOON WITH A 30 PERCENT CHANCE OF EXCEEDING 26KTS AFTER 18Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 4 PM MST MONDAY FOR UTZ011-012-
014>016-020.
WINTER WEATHER ADVISORY UNTIL 10 PM MST MONDAY FOR UTZ008>010-
517-518.
HIGH WIND WARNING FROM 4 AM TO 10 PM MST MONDAY FOR UTZ005.
WIND ADVISORY FROM NOON TO 10 PM MST MONDAY FOR UTZ004.
HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR UTZ012-013-517.
WY...NONE.
&&
SEAMAN/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Nov 15, 3:04 PM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MST SUN NOV 15 2015
UTZ001>016-019>021-517-518-WYZ021-161400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
304 PM MST SUN NOV 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
GUSTY SOUTH WINDS ARE EXPECTED THROUGH THE WESTERN VALLEYS THROUGH
SUNSET.
ACCUMULATING MOUNTAIN SNOW WITH A MIX OF RAIN AND SNOW IN THE
VALLEYS IS EXPECTED TO BEGIN ACROSS THE SOUTHERN OUTLOOK AREA
THIS EVENING...SPREADING NORTHWARD OVERNIGHT.
SNOW LEVELS COULD LOWER TO THE VALLEY FLOORS OF WEST CENTRAL AND
SOUTHWEST UTAH BEFORE SUNRISE MONDAY WITH ACCUMULATING SNOW
POSSIBLE. THE SNOW WILL IMPACT TRAVEL TONIGHT THROUGH THE
MOUNTAINS FROM ABOUT US-6 OVER SOLDIER SUMMIT SOUTHWARD AND COULD
BEGIN TO IMPACT TRAVEL ALONG THE I-15 CORRIDOR FROM NEAR FILLMORE
TO SOUTH OF CEDAR CITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
WINTER WEATHER CONDITIONS WILL CONTINUE TO IMPACT TRAVEL ALONG
MAINLY CENTRAL AND SOUTHERN PORTIONS OF THE I-15 CORRIDOR ON
MONDAY AS WELL AS ACROSS MOST MOUNTAIN ROUTES.
LOCALLY STRONG NORTHWEST WINDS ARE EXPECTED ACROSS MUCH OF THE
OUTLOOK AREA MONDAY AFTERNOON AND MONDAY NIGHT AS THE STORM
BEGINS TO MOVE OUT OF THE AREA.
ADDITIONAL ACCUMULATING SNOW IS FORECAST FOR THE NORTHERN
MOUNTAINS STARTING TUESDAY THEN CONTINUING AT TIMES WEDNESDAY AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Sanpete/Sevier Valleys
- When
- November 16, 2:00 AM MST to November 17, 5:00 AM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- Trained Spotter
Heavy snow fell over the Sanpete Valley, with Fairview and Mount Pleasant both receiving 10 inches of snow.
Winter Storm, West Central Utah
- When
- November 16, 2:00 AM MST to November 17, 9:00 AM MST
- Where
- West Central Utah forecast zone
- Reported by
- COOP Observer
Fillmore received 8 inches of snow from the storm, while Eureka reported 6 inches of snow.
Winter Storm, Southern Wasatch Front
- When
- November 16, 3:00 AM MST to November 17, 7:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- COOP Observer
Snowfall in Utah County had a strong south to north gradient, with Levan in the southern end of the county receiving 9 inches of snow, while locations from Provo northward generally received an inch or less. Snow primarily fell during the day on November 16, with a little snow lingering into November 17.
Winter Storm, Salt Lake and Tooele Valleys
- When
- November 16, 6:00 AM MST to 8:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
The Salt Lake Valley received almost no snow from this event, but the Tooele Valley was hit hard on the morning of November 16, with generally 8 to 10 inches reported across Tooele City. The snow caused significant travel delays and impacts in the Tooele area with snow quickly accumulating on roadways, most notably along Utah State Route 36. In addition, the heavy snow broke many large tree branches across the area.
High Wind, Great Salt Lake Desert and Mountains
- When
- November 16, 8:00 AM MST to 2:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
Strong post-frontal winds were observed near the Utah/Nevada border, with maximum recorded wind gusts of 70 mph at the Interstate 80 at Milepost 1 sensor, 62 mph at Interstate 80 at Milepost 29 sensor, and 62 mph at the Interstate 80 sensor in the Dugway Proving Ground mesonet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, November 16, 2015EF3 · 43 events
- Tornadoes and Hail in Kansas, November 16, 2015EF3 · 28 events
- Tornadoes and Hail in Oklahoma, November 16 to 17, 2015$27,000 · EF2 · 24 events
- Tornadoes and Hail in Kansas, November 16, 2015$118,000 · EF1 · 25 events
- Tornado and Hail in Texas, November 16, 2015$5,000 · EF2 · 3 events
- Tornado and Hail in Nebraska, November 16 to 18, 2015$50,000 · EF1 · 9 events
- Hail and Damaging Winds in Texas, November 16, 2015$150,000 · 2 in hail · 5 events
- Tornadoes and Hail in Oklahoma, November 16, 2015EF1 · 9 events
- Blizzard and Heavy Snow in New Mexico, November 16 to 17, 201556 kt wind · 15 events
- High Wind in New Mexico, November 16, 20151 injured · $2,000 · 84 kt wind · 5 events
- High Wind and High Surf in California, November 16, 2015$15,000 · 52 kt wind · 3 events
- Blizzard and Winter Storm in Colorado, November 16 to 17, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609123, 609124, 609122, 609121, 608927.